Skip to main content

Latent TB Activation Uncommon With Secukinumab Treatment

Latent tuberculosis infection (LTBI) was an uncommon adverse event among patients treated with secukinumab, according to the findings of a recent study.

About one-quarter of the global population has LTBI. While methotrexate, cyclosporine, and tumor necrosis inhibitors may be associated with an increased risk of tuberculosis and LTBI reactivation, there is limited data on this risk with newer biologic agents, the researchers said. They assessed the association of active tuberculosis, tuberculosis reactivation, and LTBI activation as an adverse event over a 5-year period among patients with psoriasis, psoriatic arthritis, or ankylosing spondylitis using data from 28 clinical trials.

Of 12,319 patients included in the study, 8819 patients had psoriasis, 2523 had psoriatic arthritis, and 977 had ankylosing spondylitis. A total of 684 patients (5.6%) tested positive for LTBI at screening.

During the 5 years of follow up, LTBI was reported as an adverse event in 13 patients (0.1%): 6 had a prior positive LTBI test result and 7 were newly diagnosed with LTBI. Among newly diagnosed patients, 4 had psoriasis, 1 had psoriatic arthritis, and 2 had ankylosing spondylitis. However, no cases of active tuberculosis were reported.

“This study found that LTBI reported as an [adverse event] after secukinumab treatment was uncommon and appeared to support the use of secukinumab in chronic systemic inflammatory conditions,” the researchers concluded.

Reference

Elewski BE, Baddley JW, Deodhar AA, et al. Association of secukinumab treatment with tuberculosis reactivation in patients with psoriasis, psoriatic arthritis, or ankylosing spondylitis. JAMA Dermatol. Published online September 30, 2020. doi:10.1001/jamadermatol.2020.3257

Back to Top